ZocdocAnswersAbnormal bowel movements - Does this sound like a side effect of medication, or something else?

Question

Abnormal bowel movements - Does this sound like a side effect of medication, or something else?

I take paroxetine and bupropion. For several months now I've only had a bowel movement about once a week, but it's not really hard and I don't really have a feeling of being constipated - I just don't have any feeling that I need to go. When I do finally need to go, however, it comes on quick and while I go my stomach hurts and I feel sick. There's so much of it that I have to flush halfway through or it'll clog the toilet. At the end the stool is pretty loose and smells awful. I feel like my entire intestine has just emptied itself and I feel terrible! After about half an hour, I feel fine again. I have taken the paroxetine for two years and the bupropion for about two months, though these problems have been going on since before I started the bupropion. Does this sound like it could be related to my medications, or does it sound like something separate that I'll need to explore with my doctor? Thanks so much for your time! :)

Answer

Your symptoms sound most unpleasant! I'm sorry that you are dealing with this, and it definitely sounds like something you should explore further with your physician right away. Many medications can indeed cause constipation, including both of your medications. If you have been on the paroxetine for 2 years and this problem didn't really get most pronounced until after the bupropion started, then it is possible that the two agents together is part of what is causing this unpleasant side effect. It will be important to exclude an underlying issue with your GI tract--which is why you should see your doctor about this right away--but hopefully this is a case of side effect management. If these two medications are helping your mental health significantly it would be nice if you can devise a bowel regimen that helps control your GI side effects but lets you continue on with the meds if they are working for you. However, it might be that switching the bupropion to another agent might help better control these side effects in a manageable way. This risk/benefit conversation will be an important one to have with your physician. However, he or she will likely also want to check in with you about any other concerning symptoms and perform a physical exam to make sure that there isn't something else going on. Hopefully you'll be back to your normal self soon!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.